Hail, Coal
- When
- January 23, 2:08 PM CST
- Where
- Coal County, Lehigh
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.467, -96.217
Hail was reported near Highway 75.
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 23, 9:43 AM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 943 AM CST WED JAN 23 2002 AN UPDATED FORECAST WILL BE ISSUED SHORTLY TO INCLUDE HIGHER AND MUCH MORE WIDESPREAD SHOWER AND THUNDERSTORM CHANCES. WITH SHOWERS AND STORMS ALREADY DEVELOPING IN OUR SOUTHWEST CORNER... AND ALL SHORT-TERM MODELS INDICATING SUFFICIENT MOISTURE... LIFT... AND INSTABILITY... HAVE OPTED TO INCLUDE CHANCE POPS FOR ABOUT THE SOUTHEAST 2/3 OF THE FORECAST AREA. HAVE ALSO RAISED POPS TO 60 PERCENT ACROSS THE SOUTH-CENTRAL AND SOUTHEAST. OTHERWISE... THE ONLY INTENTIONAL CHANGES WERE TO UPDATE THE POSITION OF THE WIND SHIFT ASSOCIATED WITH THE COLD FRONT THAT IS NOW ABOUT HALFWAY ACROSS OUR AREA... AND TO REMOVE THE MENTION OF FOG. FURTHER UPDATES WILL LIKELY BE NEEDED TO DEAL WITH CONTINUING TEMPORAL WORDING... AND PERHAPS SOME FINE-TUNING OF THE PRECIPITATION DESCRIPTIONS. FCSTID = 23 = CMS .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-232000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1211 PM CST WED JAN 23 2002 ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS PARTS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE SEVERE STORMS WILL BE POSSIBLE MAINLY ALONG AND SOUTHEAST OF INTERSTATE 44. A COLD FRONT WILL CONTINUE TO ADVANCE SOUTHEAST ACROSS THE AREA THIS AFTERNOON. WARM... MOIST AIR AHEAD OF THE FRONT WILL CONTRIBUTE TO UNUSUALLY STRONG INSTABILITY FOR JANUARY. LOW FREEZING LEVELS WILL ALSO INCREASE THE RISK OF HAIL. HOWEVER... ONLY A VERY FEW OF THE STORMS THIS AFTERNOON ARE EXPECTED TO PRODUCE HAIL LARGER THAN THREE FOURTHS OF AN INCH IN DIAMETER. THERE IS A SOMEWHAT HIGHER RISK OF SEVERE STORMS IN SOUTHEAST OKLAHOMA THIS AFTERNOON INTO THIS EVENING... MAINLY EAST OF ATOKA AND DURANT. CMS
The Norman radar (KTLX), 137 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
2 hail. Local standard time, as filed.
Hail was reported near Highway 75.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277082, 5277081.